Kansas, 2011

Winter Weather in Kansas, February 25 to 26, 2011

February 25 to 26, 2011 · NWS ICT · 4 events in 4 counties and zones

Periods of freezing drizzle and freezing fog affected much of south-central and southeast Kansas from the late evening on the 25th through the morning on the 26th. Area roads became very slick, producing numerous accidents and slide-offs.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
1
Property damage
$90,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Periods of freezing drizzle and freezing fog affected much of south-central and southeast Kansas from the late evening on the 25th through the morning on the 26th. Area roads became very slick, producing numerous accidents and slide-offs. Unfortunately, three accidents proves fatal: two in Sedgwick county and one in Cowley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 25, 5:45 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 25, 5:45 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CST FRI FEB 25 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN HAZARDS: IFR/LIFR STRATUS AND CHANCE OF -FZDZ.
LIGHT NORTHEAST-EASTERLY WIND COMPONENT WILL PERSIST TONIGHT
BEFORE WINDS VEER TO S-SERLY SATURDAY. DEEP WEAK TO OCCASIONALLY
STRONG ISENTROPIC LIFT WILL CONTINUE AREAWIDE TONIGHT INTO
SATURDAY WITH A NW-SE ORIENTED MID-LEVEL BAROCLINIC ZONE DRAPED
ACROSS KS...AND SOUTHWESTERLY 700 MB WINDS. CEILINGS ARE EXPECTED
TO LOWER TO IFR TONIGHT INTO SATURDAY MORNING...THEN RISE TO MVFR
SAT PM. THERE COULD BE A BIT OF LIGHT FREEZING DRIZZLE MAINLY IN
CENTRAL KS LATE TONIGHT/SAT AM BUT CHANCES ARE NOT HIGH ENOUGH TO
MENTION IN TAFS.

JMC

&&

.PREV DISCUSSION... /ISSUED 313 PM CST FRI FEB 25 2011/

DISCUSSION...
THE MAIN FORECAST CONCERNS WILL FOCUS ON LIGHT FREEZING
DRIZZLE/FLURRIES TONIGHT FOLLOWED BY SEVERE THUNDERSTORMS FOR SUNDAY
AS ANOTHER POTENT UPPER TROUGH MOVES OVER THE CENTRAL AND SOUTHERN
PLAINS STATES.

TONIGHT...LOW LEVEL ISENTROPIC UPGLIDE IS EXPECTED TO RESULT IN A
CONTINUATION OF LOW CLOUDS/FLURRIES ACROSS CENTRAL KANSAS AS THE
NEAR SFC COLD LAYER REMAINS AT OR BELOW -10 SUPPORTING THE
INTRODUCTION OF ICE, WHILE LOCATIONS IN SOUTH CENTRAL KANSAS MAY SEE
SOME PATCHY FREEZING DRIZZLE BEFORE LOW CEILINGS BEGIN TO MIX OUT
SHORTLY AFTER SUNRISE ON SATURDAY. EXPECT A WIDE RANGE OF
TEMPERATURES ACROSS THE AREA ON SATURDAY WITH HIGHS RANGING FROM THE
MID 30S IN CENTRAL KANSAS TO THE LOW 60S NEAR THE OKLAHOMA STATE
LINE FOR ABUNDANT INSOLATION IS ANTICIPATED.

MODELS ARE IN BETTER AGREEMENT WITH HANDLING OF THE NEXT TROUGH
EXPECTED TO ARRIVE OVER THE SOUTHERN ROCKIES ON SUNDAY. AHEAD OF
THIS TROUGH...LOW LEVEL MOISTURE WILL SURGE NORTH WHILE A SHARP DRY
LINE DEVELOPS ACROSS CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS.
STRONG LOW-LEVEL MOIST ADVECTION MAY RESULT IN FOG LATE SAT
NIGHT/EARLY SUN ESPECIALLY ACROSS CENTRAL KANSAS. THE DRY LINE IS
EXPECTED TO BE THE FOCUS FOR DEEP MOIST CONVECTION LATE IN THE DAY
WITH STRONG H5 FLOW IN EXCESS OF 100 KNOTS AND FAVORABLE DEEP-LAYER
SHEAR PROGGED OVER THE WARM SECTOR. AS DEWPOINT TEMPERATURES RISE
INTO THE UPPER 50S AND LOW 60S, MLCAPE WILL APPROACH 1000 J/KG
SUPPORTING THE MENTION OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS ON SUNDAY. RAPID CHANGES
ARE ANTICIPATED SUNDAY NIGHT WITH A TRANSITION TO SNOW ACROSS
CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS WHERE LIGHT
ACCUMULATIONS ARE EXPECTED. THIS PROGRESSIVE TROUGH WILL LIFT
RAPIDLY EAST-NORTHEAST WITH LARGE-SCALE FORCING FOR SUBSIDENCE
EXPECTED ACROSS THE AREA ON MONDAY LEADING TO DRY WEATHER AND
SEASONABLE TEMPERATURES IN THE UPPER 40S/LOW 50S.

TUESDAY-FRIDAY...AT THE START OF THE PERIOD, A RIDGE OF HIGH
PRESSURE ALOFT WILL DOMINATE THE WEATHER ACROSS THE SOUTHERN CONUS
WITH ABOVE NORMAL TEMPERATURES AND DRY WEATHER CONDITIONS
ANTICIPATED. A SHORTWAVE TROUGH MOVING EAST ACROSS THE NORTHERN TIER
OF THE CONUS WILL HELP DRIVE A COLD FRONT SOUTH ACROSS THE GREAT
PLAINS TOWARD THE MIDDLE OF THE WEEK BUT THE SOUTHERN EXTENT OF THE
FRONT REMAINS UNCERTAIN AND CONTINUED TO INDICATE ABOVE NORMAL
TEMPERATURES ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS.
CONFIDENCE DECREASES TOWARD THE END OF THE PERIOD AS ANOTHER TROUGH
IS PROGGED TO DEVELOP ACROSS THE SOUTHERN PLAINS STATES.
PHASE/AMPLITUDE UNCERTAINTIES REMAIN AND THE GFS IS 24 HOURS FASTER
SENDING A COLD FRONT ACROSS THE CENTRAL PLAINS WHEN COMPARED TO THE
ECMWF AND A TREND TOWARD COOLER/WETTER APPEARS ON TRACK AT THIS TIME.

MCGUIRE

FIRE WEATHER...
SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE AREA TODAY WITH
MUCH COLDER TEMPERATURES AND CLOUDY SKIES. THE FIRE DANGER LEVELS
WILL BE IN THE LOW CATEGORY FOR THE REGION TODAY.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MVFR CIGS HAVE BEEN DOMINATE ACROSS THE AREA AS CLOUD COVER
REMAINS PERSISTENT. ICT COULD SEE VFR CONDITIONS HAS DRY AIR MOVES
NORTHWARD. WITH THIS DRY AIR...EXPECT FLURRIES TO DIMINISH SOUTH TO
NORTH THROUGHOUT THE AFTERNOON BUT REMAIN ACROSS CENTRAL KS THROUGH
TOMORROW MORNING. THINK HUT/RSL/SLN WILL STAY IN MVFR CIGS
THROUGHOUT THE DAY THEN DROP DOWN TO IFR CIGS. UP IN CENTRAL
KS...SINCE MOISTURE IS MORE PERSISTENT CIGS CAN DROP TO LIFR AND
FOG COULD REDUCE VISIBILITIES TONIGHT. CNU WILL STAY IN IFR
CONDITIONS TODAY THEN RISE TO MVFR BY LATE THIS AFTERNOON AND
FINALLY DROPPING BACK DOWN TO IFR CIGS BY TONIGHT. SURFACE LOW
PRESSURE WILL DEVELOP EAST OF THE ROCKIES TONIGHT ALLOWING WINDS
TO SWITCH FROM THE NORTHEAST TO THE SOUTHEAST BY TOMORROW
AFTERNOON.

DUNTEN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    20  50  42  69 /  10  10  10  40
HUTCHINSON      14  40  38  66 /  20  20  10  30
NEWTON          17  43  41  67 /  20  20  10  40
ELDORADO        17  51  43  68 /  10  10  10  40
WINFIELD-KWLD   23  57  45  68 /  10  10  10  40
RUSSELL         12  35  29  49 /  20  20  10  30
GREAT BEND      13  35  30  57 /  20  20  10  30
SALINA          14  37  32  55 /  20  20  10  40
MCPHERSON       14  38  37  66 /  20  20  10  40
COFFEYVILLE     27  61  48  70 /  10  10  10  30
CHANUTE         24  56  44  68 /  10  10  10  30
IOLA            23  54  44  68 /  20  20  10  30
PARSONS-KPPF    26  58  45  69 /  10  10  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 25, 4:25 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CST FRI FEB 25 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
425 PM CST FRI FEB 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SLOW FLURRIES MAY MIX WITH VERY LIGHT FREEZING DRIZZLE TONIGHT
ACROSS MUCH OF THE AREA...WITH LITTLE IF ANY ICE ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM IS EXPECTED TO IMPACT THE CENTRAL PLAINS ON
SUNDAY...WITH SEVERE THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG A DRY LINE NEAR HIGHWAY 281 LATE SUNDAY
AFTERNOON AND SPREAD RAPIDLY NORTHEAST ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS THROUGH SUNDAY EVENING.

A STRONG COLD FRONT WILL FOLLOW SUNDAY NIGHT WITH A TRANSITION
FROM RAIN TO SNOW ACROSS CENTRAL KANSAS WHERE LIGHT ACCUMULATIONS
ARE EXPECTED. PLEASE CHECK BACK LATER FOR ADDITIONAL UPDATES
ON THIS DEVELOPING WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Sedgwick

When
February 25, 8:17 PM CST to February 26, 11:20 AM CST
Where
Sedgwick forecast zone
Deaths
0 direct, 2 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Periods of freezing drizzle produced icy roads countywide. Consequently, dozens of accidents were reported across the Wichita Area. Unfortunately, two accidents on the Kansas Turnpike proved fatal during the late evening on the 25th. One occurred near the Kellogg exit, the other near the Central Avenue exit. Each accident produced one fatality. Property damage amounts are rough estimates. The Wichita Eagle contributed to this report.

Winter Weather, Sumner

When
February 25, 8:17 PM CST to February 26, 11:20 AM CST
Where
Sumner forecast zone
Property damage
$15,000
Reported by
Public
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Periods of freezing drizzle produced icy roads countywide. Consequently, three accidents were reported on the Kansas Turnpike near mile-marker 26. Property damage amounts are rough estimates.

Winter Weather, Neosho

When
February 25, 8:17 PM CST to February 26, 9:30 AM CST
Where
Neosho forecast zone
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Periods of freezing drizzle produced icy roads countywide, resulting in some accidents. Property damage amounts are rough estimates.

Winter Weather, Cowley

When
February 25, 8:17 PM CST to February 26, 11:20 AM CST
Where
Cowley forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Periods of freezing drizzle produced icy roads countywide. Consequently, many accidents and slide-offs occurred across the area. Unfortunately, one accident proved fatal during the late evening on the 25th, between Udall and Winfield on Highway 15. Property damage amounts are rough estimates. The Arkansas City Traveler contributed to this report.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Sedgwick2011-02-25Vehicle/Towed TrailerIndirect
Winter Weather, Sedgwick2011-02-25Vehicle/Towed TrailerIndirect
Winter Weather, Cowley2011-02-2528MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285791, 285792, 285793, 285794.